MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TAN/FAN RADILUCENT DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TAN/FAN RADILUCENT DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631022
Medical Device Problem Code Calibration Problem (2890)
Health Effect - Clinical Code Deformity/ Disfigurement (2360)
Date of Event 05/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during the osteosynthesis surgery performed on (b)(6) 2022, the surgeon could not place the 6.4 solid hip screws in the nail.As reported, when passing the drill bit through the tan/fan radilucent drop, it would not target the nail correctly.The surgeon questioned the correct calibration of the device.When the device was checked outside the patient, it was working., therefore the surgeon suspected that the drop was damaged while inserting the nail in the patient.As no other option was available at the time, the surgeon completed the procedure using the same devices resulting in a femoral neck mal-reduction.The patient underwent an unspecified intervention to address the issue on (b)(6) 2022.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, without the supporting information the root cause of the event cannot be confirmed, nor could it be concluded that the issue was caused by a mal performance of the device or the surgical technique.Although, it was reported that the instruments were checked outside of the patient, and no problem was found.Based on the information provided, the surgeon suspected the drop was damaged while inserting the nail inside of the patient.The impact to the patient beyond the femoral neck mal-reduction and the greater than 30-minutes surgical delay cannot be concluded since the findings/outcome of the reported unspecified intervention three days later to address this issue were not provided.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10: additional information in a2, b5.H11: corrected information in e1 and h6 (health effect - impact code).
 
Event or Problem Description
It was reported that, during the osteosynthesis surgery performed on (b)(6) 2022, the surgeon could not place the 6.4 solid hip screws in the nail.As reported, when passing the drill bit through the tan/fan radilucent drop, it would not target the nail correctly.The surgeon questioned the correct calibration of the device.When the device was checked outside the patient, it was working., therefore the surgeon suspected that the drop was damaged while inserting the nail in the patient.As no other option was available at the time, the surgeon completed the procedure using the same devices resulting in a femoral neck mal-reduction and a surgical delay greater than 30 minutes.The patient underwent an unspecified intervention to address the issue on (b)(6) 2022.

Brand Name
TAN/FAN RADILUCENT DROP
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15495975
Report Number1020279-2022-04199
Device Sequence Number5171181
Product Code HSB
UDI-Device Identifier03596010604880
UDI-Public03596010604880
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631022
Device Catalogue Number71631022
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2022
Supplement Date Received by Manufacturer10/06/2022
10/20/2022
Initial Report FDA Received Date09/28/2022
Supplement Report FDA Received Date10/10/2022
10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient SexFemale